Hi. It’s Jenny at AnxietyBoss.com. Our question today is from Steve in Buffalo, New York. Can switching from one anxiety/depression medication to another cause serious mood swings, irritability or anger? I recently changed from Lexapro to Wellbutrin and I’m feeling weird.
Yes, it can happen and this is something to really talk to your physician about. All medications have side effects and many medications have withdrawal effects; that is, your body responds when they’re discontinued because your body has adapted to their presence. When the medication is discontinued, that equilibrium may be disturbed and you can have uncomfortable symptoms. This can be complicated when a new medication is started soon after an old one is discontinued.
Physicians are well aware of this and sometimes have to type trade a medication. This means they gradually lower the dose over time to minimize or prevent withdrawal symptoms. One medication may have to be gradually type traded before a new one can start. Sometimes it’s not necessary and it’s okay to abruptly discontinue one and start another; however, some people are more sensitive to these effects than others and they could feel discomfort when medications are changed.
The bottom line, any concerns about symptoms associated with changing medications, you should talk to your physician or your pharmacist promptly.